open access

Vol 51, No 1 (2020)
Case Report
Published online: 2020-03-01
Submitted: 2019-05-14
Get Citation

Graft-versus-host disease as an unusual complication following autologous stem cell transplantation

Martyna Włodarczyk, Adam Wachowiak, Kaya Wieczorek, Mateusz Toborek, Agata Wieczorkiewicz-Kabut, Dariusz Kata, Grzegorz Helbig
DOI: 10.2478/ahp-2020-0010
·
Acta Haematol Pol 2020;51(1):47-50.

open access

Vol 51, No 1 (2020)
Case Report
Published online: 2020-03-01
Submitted: 2019-05-14

Abstract

Introduction

Graft-versus-host disease (GVHD) is a common and serious complication after allogeneic stem cell transplantation (allo-SCT). However, a similar syndrome has been reported after autologous stem cell transplantation (ASCT) as well.

Case report

A 61-year-old female diagnosed with immunoglobulin (Ig) G lambda multiple myeloma completed 10 cycles of bortezomib, thalidomide, and dexamethasone (VTD) and 2 cycles of cyclophosphamide, thalidomide, and dexamethasone (CTD). High-dose of melphalan (200 mg/kg) was given as conditioning, followed by an infusion of 2.5 × 10 CD34+ cells/kg. Three months later, she received her second ASCT. On Day +25 after tandem ASCT, the patient developed a maculopapular, itchy skin rash, which covered her face, trunk, and limbs. A skin biopsy was in line with the diagnosis of GVHD. The other organs were not involved. Treatment with systemic and local corticosteroids (CSs) resulted in the improvement of skin lesions, but the CSs were slowly tapered due to toxicity. In the following weeks, she developed symptoms of liver and gut involvement, which were resistant to steroids. The introduction of other immunosuppressive agents failed to achieve a response. As a consequence, she had cytomegalovirus (CMV) reactivation, as well as pancytopenia, and eventually, she died of infectious complications.

Conclusions

GVHD after ASCT remains a rare but life-threatening complication with poor prognosis.

Abstract

Introduction

Graft-versus-host disease (GVHD) is a common and serious complication after allogeneic stem cell transplantation (allo-SCT). However, a similar syndrome has been reported after autologous stem cell transplantation (ASCT) as well.

Case report

A 61-year-old female diagnosed with immunoglobulin (Ig) G lambda multiple myeloma completed 10 cycles of bortezomib, thalidomide, and dexamethasone (VTD) and 2 cycles of cyclophosphamide, thalidomide, and dexamethasone (CTD). High-dose of melphalan (200 mg/kg) was given as conditioning, followed by an infusion of 2.5 × 10 CD34+ cells/kg. Three months later, she received her second ASCT. On Day +25 after tandem ASCT, the patient developed a maculopapular, itchy skin rash, which covered her face, trunk, and limbs. A skin biopsy was in line with the diagnosis of GVHD. The other organs were not involved. Treatment with systemic and local corticosteroids (CSs) resulted in the improvement of skin lesions, but the CSs were slowly tapered due to toxicity. In the following weeks, she developed symptoms of liver and gut involvement, which were resistant to steroids. The introduction of other immunosuppressive agents failed to achieve a response. As a consequence, she had cytomegalovirus (CMV) reactivation, as well as pancytopenia, and eventually, she died of infectious complications.

Conclusions

GVHD after ASCT remains a rare but life-threatening complication with poor prognosis.

Get Citation

Keywords

multiple myeloma; graft-versus-host disease; autologous hematopoietic stem cell transplantation; immunosuppression; outcome

About this article
Title

Graft-versus-host disease as an unusual complication following autologous stem cell transplantation

Journal

Acta Haematologica Polonica

Issue

Vol 51, No 1 (2020)

Pages

47-50

Published online

2020-03-01

DOI

10.2478/ahp-2020-0010

Bibliographic record

Acta Haematol Pol 2020;51(1):47-50.

Keywords

multiple myeloma
graft-versus-host disease
autologous hematopoietic stem cell transplantation
immunosuppression
outcome

Authors

Martyna Włodarczyk
Adam Wachowiak
Kaya Wieczorek
Mateusz Toborek
Agata Wieczorkiewicz-Kabut
Dariusz Kata
Grzegorz Helbig

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk, Poland
tel.:+48 58 320 94 94, fax:+48 58 320 94 60, e-mail: journals@viamedica.pl